Discussions By Condition: Mental conditions

Developing psychotic disorder or medication side effect?

Posted In: Mental conditions 0 Replies
  • Posted By: Anonymous
  • April 17, 2008
  • 06:32 AM

I'm eighteen and I'm managing an undiagnosed gynecological problem. While I'm waiting the two months it takes to see a pediatric/adolescent pelvic pain specialist, my ob/gyn gave me 25 mg of imipramine a night for pain management and trouble sleeping.

After I started taking it, however, I noticed I felt tired all day. My sleep patterns were getting even worse, and I felt faint a lot of the time. After 5 days of taking it, I began to feel extremely depressed, and after 7 doses, I stopped the medication after crying for 8 hours straight without reason, while blacking out and getting extremely confused.

It just got worse from there. My lover and I had a small argument the first night I was not taking it, and I got so upset that I threw up and blacked out. After that, I even became very physically violent, which is totally opposite of the way that I always try to solve problems with the people in my life. I use love and kind words to find a solution, not hate.

The next night, after coming home from work, I couldn't control my own actions. It was like being possessed. It started when I threw up for no reason. Then, my heart started racing and I felt really hot. I wondered why I felt so strange, so I changed into some pajamas and laid down. I then called my loved ones and told them bizzare and mean things that I didn't want to say, but could not control. When they were angry, I started crying, suddenly believing that nobody loved me. I began hyperventilating shortly after, and started feeling pain all over my body. My body parts grew very stiff and I couldn't move my hands or jaw fully. I was throwing up and choking on it and drooling, and screaming things at anyone who came near me that I didn't want to say, or answering them in ways that did not make sense in a dull, monotonous tone.

I lost touch completely with reality 4-5 times, came out of it and realized after a few minutes that I was bleeding from seven fairly deep gashes on my forehead, cheeks, and neck from where I'd grabbed my face and dug my fingernails into it, unnoticing the pain. I have dents and bruises on my forehead and cheeks from banging my head into walls and the door. I'm still finding huge gobs of hair that I ripped out, which, again, I don't remember doing, and I look like I got into a really bad fight. Throughout the experience, I had no realization of time, and cried so hard that my eyes and nose bled.

I had similar experiences the next two mornings and nights, while feeling detatched and afraid through most of the afternoon and evening. Between bouts of psychosis, I am socially withdrawn and have trouble paying attention to anything, though it might be due to constantly worrying about whether I'm going to go into one of these spells. I told the doctor who prescribed the drug, and he put me on Xanax for a short period of time. It has been a week since I stopped taking imipramine and I still go through psychosis every night, though when I throw up, my heart races, and I start feeling afraid, I take a Xanax and feel like I did before this started happening.

I have always been a loner and my peers say that I'm "weird" and "difficult to understand" and "not all there," but I have never worried about it. I always assumed that I was just unique, and I was successful and happy throughout my later high school years. 7 months ago while beginning college, I had trouble communicating with people. They did not understand anything that I tried to talk about and I have strange body language, and I have not made any friends. I have trouble connecting with other people. However, this is the first psychotic episode that I've ever had. I do not drink or use drugs, but I have had hallucinations through the day: smells that aren't there, tastes that I don't have, feeling hands touching my body when there's no one there...

I am scared. When I put on my uniform to go to work, I feel a lump in my throat everytime I get in my car. I'm no longer a safe driver. I no longer make my customers smile when I serve them, though I try just as hard. I think about my lover and cry sometimes because my isolation will drive him away if it continues, and the same is true for my family and friends. Everyone I love is worried about me and everyone who lives in the building where I last had an episode is afraid of me. Whenever I think about my future, my dreams fall to pieces when I think about this being permanent.

What is wrong with me? Since this only started happening after coming off imipramine, is it a medication reaction? How long should I wait for it to pass before I seek psychiatric help?

And if it is psychiatric and not because of the pills, what could it possibly be? Will it get worse? Can they fix it?

Help!!

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.
Advertisement

Safe Sex With Hepatitis C

Prevent the spread of the hepatitis C virus.

Preventing Lung Infections

With COPD, it’s important to protect your lungs.

8 Health Dangers of Depression

Unmanaged depression can take a toll on your physical health.

Food Choices for Diabetes

What, when and how much you eat affects your blood sugar.

6 Exercises for Multiple Sclerosis

Ease your way into these stretching and strengthening moves,

Advertisement